Virginia, 2012Damaging Winds in Virginia, July 25, 2012
July 25, 2012 · NWS MRX · 2 events in 2 counties and zones
In the prevailing northwesterly flow, a trailing mesoscale convective system moved across Southwest Virginia feeding on moderate instability across the region. Wind damage was limited with the system.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In the prevailing northwesterly flow, a trailing mesoscale convective system moved across Southwest Virginia feeding on moderate instability across the region. Wind damage was limited with the system.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 25, 12:48 AM EST, 42 minutes earlier.
Area forecast discussion, Jul 25, 12:48 AM EST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
148 AM EDT WED JUL 25 2012
.AVIATION...AREA OF CONVECTION TRACKING NORTH OF TRI...SO WILL
MENTION VCTS AT TRI FOR MOST OF THE TAF PERIOD. COULD SEE MVFR
CONDITIONS AT TRI OR LOWER EARLY IN THE TAF PERIOD IF A STORM TRACKS
ACROSS THE SITE. VFR CONDITIONS ARE EXPECTED AT BOTH TYS AND CHA
THROUGH THE PERIOD. BUT SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED AGAIN TOMORROW.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
GH
Hazardous weather outlook, Jul 24, 4:00 AM EST, 21 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT TUE JUL 24 2012
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-251000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EDT (400 AM CDT) TUE JUL 24 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT...
A COMPLEX OF THUNDERSTORMS WILL MOVE SOUTHEASTWARD INTO THE OHIO
RIVER VALLEY TODAY...AND THEN ACROSS SOUTHWEST VIRGINIA AND
NORTHEAST TENNESSEE THIS AFTERNOON. THIS COMPLEX OF STORMS IS
EXPECTED TO INTENSIFY AS IT MOVES INTO THE AREA THIS AFTERNOON...
AND WILL HAVE THE POTENTIAL TO PRODUCE WIDESPREAD DAMAGING
WINDS...LOCALLY HEAVY RAINFALL...AND FREQUENT CLOUD TO GROUND
LIGHTNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN ON
WEDNESDAY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. A FEW
ISOLATED STORMS COULD BECOME STRONG TO SEVERE...BRINGING THE
POSSIBILITY OF STRONG GUSTY WINDS...LOCALLY HEAVY RAINFALL...AND
FREQUENT CLOUD TO GROUND LIGHTNING.
A WEAK COLD FRONT WILL THEN MOVE INTO THE SOUTHERN APPALACHIAN
REGION ON FRIDAY...HELPING TO INCREASE THE COVERAGE OF SHOWERS AND
THUNDERSTORMS. SEVERAL STORMS ON FRIDAY COULD BECOME STRONG TO
SEVERE...BRINGING THE POSSIBILITY OF DAMAGING WINDS...LOCALLY HEAVY
RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
EVENING...AND POSSIBLY AGAIN ON FRIDAY.
DMG
In the hours before
Local storm report, Jul 24, 11:15 PM EST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
1215 AM EDT WED JUL 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM TSTM WND DMG BIG STONE GAP 36.86N 82.78W
07/24/2012 WISE VA 911 CALL CENTER
SEVERAL TREES DOWN IN BIG STONE GAP.
0414 PM TSTM WND DMG BRISTOL TN 36.57N 82.20W
07/24/2012 SULLIVAN TN TRAINED SPOTTER
ONE TREE DOWN BLOCKING ROAD IN BRISTOL TN.
0420 PM TSTM WND DMG BRISTOL VA 36.61N 82.17W
07/24/2012 CITY OF BRISTOL VA 911 CALL CENTER
ONE TREE DOWN ACROSS RAILROAD TRACKS IN CITY OF BRISTOL
0435 PM TSTM WND DMG KINGSPORT 36.53N 82.56W
07/24/2012 SULLIVAN TN 911 CALL CENTER
ONE TREE DOWN IN KINGSPORT.
0441 PM TSTM WND DMG ELIZABETHTON 36.34N 82.23W
07/24/2012 CARTER TN 911 CALL CENTER
SEVERAL TREES DOWN IN ELIZABETHTON
0512 PM TSTM WND DMG JOHNSON CITY 36.33N 82.37W
07/24/2012 WASHINGTON TN AMATEUR RADIO
ONE TREE DOWN IN JOHNSON CITY.
0512 PM HAIL JOHNSON CITY 36.33N 82.37W
07/24/2012 E1.00 INCH WASHINGTON TN AMATEUR RADIO
&&Special weather statement, Jul 25, 12:36 AM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
136 AM EDT WED JUL 25 2012
VAZ006-008-250630-
RUSSELL VA-WASHINGTON VA-
136 AM EDT WED JUL 25 2012
...SIGNIFICANT WEATHER ADVISORY FOR RUSSELL AND WASHINGTON COUNTIES
UNTIL 230 AM...
AT 131 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF STRONG THUNDERSTORMS NEAR GRUNDY AND HONAKER...WHICH WAS
MOVING SOUTHEAST AT 40 MPH.
WIND GUSTS UP TO 45 MPH...AND LOCALLY HEAVY RAINFALL...WILL BE
POSSIBLE WITH THESE STORMS.
IN ADDITION TO GUSTY WINDS AND HEAVY RAIN...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
DMG
Special weather statement, Jul 25, 1:12 AM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
212 AM EDT WED JUL 25 2012
VAZ002-250715-
WISE VA-
212 AM EDT WED JUL 25 2012
...SIGNIFICANT WEATHER ADVISORY FOR WISE COUNTY AND THE CITY OF
NORTON UNTIL 315 AM...
AT 209 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WHITESBURG...WHICH WAS MOVING SOUTHEAST AT
30 MPH.
WIND GUSTS UP TO 45 MPH...AND LOCALLY HEAVY RAINFALL...WILL BE
POSSIBLE WITH THIS STORM.
IN ADDITION TO GUSTY WINDS AND HEAVY RAIN...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
DMG
Thunderstorm Wind, Washington
- When
- July 25, 1:30 AM EST
- Where
- Washington County, 2.07 mi N of Vance
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.710, -81.970
A tree was reported down on a trailer home in Abingdon.
Thunderstorm Wind, Bristol (C)
- When
- July 25, 1:50 AM EST
- Where
- Bristol (C) County, 1.8 mi ENE of Bristol
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.610, -82.170
A few trees were reported down in Bristol.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Tennessee, July 25 to 26, 20122 deaths · 1 event
- Heat in Illinois, July 25, 20121 death · 1 event
- Rip Current in North Carolina, July 25, 20121 death · 1 event
- Hail and Damaging Winds in Iowa, July 25, 2012$795,000 · 1.75 in hail · 61 events
- Hail in Nebraska, July 25, 2012$2.8 million · 1.75 in hail · 2 events
- Hail and Damaging Winds in Kansas, July 25, 2012$339,000 · 1.75 in hail · 5 events
- Wildfire in Missouri, July 25 to 31, 2012$310,000 · 4 events
- Hail and Damaging Wind in North Carolina, July 25, 2012$150,000 · 1.75 in hail · 7 events
- Damaging Winds in Wisconsin, July 25, 2012$96,000 · 52 kt wind · 9 events
- Flash Flooding and Hail in Michigan, July 25, 2012$81,000 · 2 in hail · 8 events
- Hail and Damaging Winds in Michigan, July 25, 2012$50,000 · 57 kt wind · 10 events
- Hail and Damaging Winds in Wisconsin, July 25, 2012$50,000 · 1.75 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 399277, 399278.